Nearly half of the 42,249 people that died from an opioid overdose in 2016 had fentanyl traces in their system, according to a research letter published in JAMA.
Reports show that synthetic opioids, such as fentanyl, have become the most prominent drug associated with overdose deaths in the US.
2016 Overdose Data shows synthetic opioids were involved in:
- 3% of cocaine-involved deaths
- 0% of benzodiazepine deaths (most commonly Fentanyl- Xanax)
- 8% of antidepressant-related deaths that year.
Fentanyl Related Deaths Continue to Climb.
Compared with 2010, when only 14.3% (around 3000 people) of deaths were related to fentanyl, the growing fatalities take a huge role in the ongoing opioid epidemic. Additionally, the report places the blame on the increased death rate, on Fentanyl variability and availability, as well as its use in combination with illicit drugs.
Fentanyl Patch Doses, Strength, and Withdrawal
A Fentanyl Patch (DURAGESIC) comes in a rectangular transparent unit with a protective liner and two functional layers. This medication is only indicated for use in patients who are already opioid-tolerant. The amount of fentanyl released from each transdermal patch per hour is proportional to its size. Common doses are 12, 25, 50, 75, and 100 mcg/h.
Some of the most serious side effects include:
- Slow heart rate
- Weak or shallow breathing
- Unusual behavior
- Fainting spells
- Cold and clammy or pale skin
Because of its potency, Duragesic has a high risk for addiction, abuse, and overdose, even at recommended doses.
Fentanyl Withdrawal Symptoms
The severity and length of the withdrawal syndrome or acute abstinence syndrome will depend on the degree of physical dependence. When someone uses any opioid drug, a considerable chemical change occurs. The central nervous system is also compromised and so is the neurotransmitters’ function. If the drug is suddenly removed a withdrawal syndrome begins. The brain starts struggling to restore balance. Physical symptoms may be flu-like but often very intense. Some of these symptoms are:
- Nausea and/or vomiting
- Joint and muscle pain
- Elevated heart rate
- Increased respiratory rate
- Pupil dilation
Because of the potency of Fentanyl and the intensity of the withdrawals, it’s not recommended to detox “cold turkey,” especially without medical supervision. The safest and most successful opioid detoxification treatment is undergoing a medical detoxification.
Safest Fentanyl Treatment
The safest opioid detox is in a hospital setting. A place where many medical specialists are available and vital signs and withdrawal symptoms are monitored around the clock. The detox phase typically lasts about 7-10 days, but some people may need more or less time, as medical detoxification and withdrawal symptoms are unique for each individual.
Although Fentanyl dependence can be rapidly treated with medical detox or Anesthesia Rapid Detox, depression and emotional difficulties and lack of pleasure can linger due to the disruption of dopamine and other pleasure-inducing neurotransmitters. Craving may also persist, although Naltrexone therapy has been very successful in eliminating the physical desire for the drug.